Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 250, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2001, 4:51 AM CDT for Brookings County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 4:51 AM CDT (09:51 UTC)
- Expired
- Jun 18, 2001, 5:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:00 AM CDT | Hail 1.75 | Brookings, SD | Large hail falling over an area 20 miles long and almost 5 miles wide caused property and crop damage. The hail damaged siding and windows of homes as well as vehicles. An estimated 60,000 acres of crops were destroyed or damaged. Hail was discovered piled up |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 180952 SVRFSD SDC011-181030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 451 AM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 530 AM CDT * AT 451 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF SINAI...OR ABOUT 15 MILES NORTH OF MADISON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SINAI AROUND 500 AM CDT VOLGA AROUND 510 AM CDT BROOKINGS AROUND 515 AM CDT BUSHNELL AROUND 525 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4433 9712 4420 9711 4424 9664 4445 9675
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:34 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 18, 2:34 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 230 AM CDT SUN JUN 17 2001 SLS FOR SVR TSTM WATCH 439 AND 441 ISSUED IN FIRST TWO HOURS OF THE SHIFT. BOTH ETA AND AVN SUGGEST THAT AFT THIS MRNGS SVR WEATHER PASSES...TIMING OF LO/FRONT WILL BE CRITICAL TODAY/THIS EVENING WITH POPS...POSITION...AND SVR WX RISK. ETA SLOWER THAN AVN...AND IF ONE WERE TO FOLLOW ETA QUITE A BIT OF SD WOULD BE A CONCERN FOR MDT RISK OF SVR WX THIS AFTN. HOWEVER...PAST WEEK OR SO TIMING OF AVN HAS BEEN MUCH BETTER AND PREFER TO CENTER THE FCST OF SVR WX THREAT FOR SW MN AND NW IA. MDLS SUGGEST MOISTURE WILL BE SOMEWHAT LACKING AS DRY AIR AT THE MID LEVELS ENTERS THE CWA WITH SW FLOW...ESPECIALLY FOR SWRN CWA. WILL LIKELY GO HIR POPS N OF I-90 AND SERN SERN CWA. FOR REST OF THE CWA...CAP AND BAD TIMING OF CONVERGENCE WILL LIKELY ONLY PUT A 20 POP FOR THE AFTN AND/OR EVE. WITH MDT RISK BY SPC...IF TIME ALLOWS WILL ISSUE A SVR WX OUTLOOK AROUND 4 TO 5 AM. HOWEVER...WITH A LEAN TOWARD AVN SOLN HAVE OPTED TO ONLY INCLUDE ONLY SW MN/NW IA IN THE OUTLOOK ATTM. THE DAY CREW CAN TAKE ANOTHER LOOK AT FINE TUNE WITH THE 11 AM SIG WX OUTLOOK. FOR LATER PERIODS...WILL NOT MAKE TOO MANY DRAMATIC CHANGES AS TIME A LIMITED RESOURCE TONIGHT. TIME TO GO WITH SVR WX IN THE CWA. DEJA VU. .FSD...NONE B RUBY
In the hours before
Special weather statement, Jun 18, 3:59 AM CDT, 52 minutes before
SDZ057>061-180930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 359 AM CDT MON JUN 18 2001 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA... SEVERE THUNDERSTORMS WATCH 439 HAS BEEN CANCELLED FOR COUNTIES ALONG INTERSTATE 90 FROM CHAMBERLAIN TO MONTROSE. COUNTIES NO LONGER IN THE WATCH INCLUDE... BRULE...AURORA...DAVISON...HANSON...AND MCCOOK IN SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA.
Special weather statement, Jun 18, 4:45 AM CDT, 6 minutes before
IAZ002-003-013-014-021-022-031-032-MNZ081-089-090-181600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 445 AM CDT MON JUN 18 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER HAS ISSUED A MODERATE RISK OF SEVERE WEATHER FOR PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. INCREASINGLY SOUTHERLY LOW LEVEL FLOW OF WARM MOIST AIR AND COOLING ALOFT WILL CREATE A VERY UNSTABLE ATMOSPHERE. A COLD FRONT IS EXPECTED TO MOVE SOUTHEAST ACROSS THE AREA DURING THE AFTERNOON AND EVENING...WHICH SHOULD ALLOW FOR THUNDERSTORM DEVELOPMENT IN THE AFTERNOON DESPITE A STRONG CAP. WITH SUPERCELL THUNDERSTORMS EXPECTED TO DEVELOP...VERY LARGE HAIL... DAMAGING WINDS...AND A FEW TORNADOS WILL BE THE SEVERE WEATHER THREAT. THE NATIONAL WEATHER SERVICE IN SIOUX FALLS WILL ISSUE A SIGNIFICANT WEATHER OUTLOOK AROUND 11 AM. THIS 11 AM OUTLOOK WILL BETTER DEFINE THE TIjMING AND COVERAGE OF RISK FOR SEVERE WEATHER. BR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:39 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 36 min |
| Jun 18, 3:09 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 51 min |
| Jun 18, 4:29 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 31 min |
| Jun 18, 4:38 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 22 min |
| Jun 18, 5:24 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 66 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.